OR WAIT null SECS
Paxlovid is effective in patients with existing heart disease, but has significant DDIs with commonly used cardiovascular medications.
A new review paper published in the Journal of the American College of Cardiology indicates the potential for drug-drug interactions (DDIs) between nirmatrelvir-ritonavir (Paxlovid) and cardiovascular medications in patients with heart disease and symptomatic COVID-19.
Although nirmatrelvir-ritonavir has been determined effective in patients with existing heart disease, the significance of the DDIs between commonly used CV medications highlights the importance of clinicians to be familiar with the potential for interaction.
“Awareness of the presence of drug-drug interactions of Paxlovid with common cardiovascular drugs is key,” said senior author Sarju Ganatra, MD, Director of Cardio-oncology Program, Lahey Hospital and Medical Center. “System-level interventions by integrating drug-drug interactions into electronic medical records could help avoid related adverse events.”
The agent received emergency use authorization from the US Food and Drug Administration in December 2021 as an oral antiviral agent for the treatment of symptomatic, non-hospitalized adults with mild to moderate COVID-19 infection at risk for progression to severe disease.
Limited clinical information on DDI-related adverse events led Ganatra and colleagues to use existing data on how similar therapies typically react with other medications, in order to provide more knowledge on potential interactions and associated consequences based on the degree of interaction.
The investigator’s in-depth overview of cardiovascular medications stressed physician awareness of five of the most important cardiovascular drug category interactions with nirmatrelvir-ritonavir.
As agents used to manage abnormal heart rhythm, these drugs are often metabolized in a way that increases plasma levels when coadministered with nirmatrelvir-ritonavir. It may be possible to start the agent after 2 to 2.5-day temporary discontinuation of antiarrhythmic agents, but it may not be feasible.
The review advised clinicians to consider alternative COVID-19 therapies and avoid coadministration, suggesting the use of sototal as it does not interact with the study agent.
Antiplatelet agents are used for the treatment of coronary artery disease, especially if a patient received a stent. Investigators determined both aspirin and prasugrel are safe to co administer with nirmatrelvir-ritonavir.
An increased risk of blood clots was observed if given alongside clopidogrel and an increased risk of bleeding when given with ticagrelor, with investigators recommending switching these agents to prasugrel. If prasugrel is contraindicated for a patient, they recommended the co-administration of nirmatrelvir-ritonavir should be avoided and alternative therapies for COVID-19 considered.
Anticoagulants such as warfarin may be co-administered with nirmatrelvir-ritonavir, but would require close monitoring of clotting factors in bloodwork. Plasma levels of direct oral anticoagulants increase when co-administered, making dose adjustment or temporary discontinuation a possible requirement.
Investigators noted the co-administration of simvastatin or lovastatin with nirmatrelvir-ritonavir may lead to increased plasma levels, myopathy, and rhabdomyolysis. Thus, the agents should be stopped prior to initiation of nirmatrelvir-ritonavir.
Additionally, a dose reduction of atorvastatin and rosuvastatin may be reasonable when co-administered. Other statins were considered safe when given alongside nirmatrelvir-ritonavir.
The plasma concentration of ranolazine for angina and other heart-related chest pain was noted to exponentially increase in the presence of CPY450 inhibitors, such as nirmatrelvir-ritonavir. Thus, it increases the risk of clinically significant QT prolongation and torsade de pointes.
Thus, the co-administration of nirmatrelvir-ritonavir is contraindicated. Investigators noted the temporary discontinuation of ranolazine is advised if prescribing nirmatrelvir-ritonavir.
Plasma levels of immunosuppressive agents prescribed for heart transplantation exponentially rise to toxic levels when co-administered with nirmatrelvir-ritonavir. The temporary reduction of dosing of immunosuppressive agents requires frequent monitoring and may be logistically difficult, leading investigators to recommend considering alternative COVID-19 therapies.
Gantra noted that prescriptions of nirmatrelvir-ritonavir could be incorporated into an order set for physicians to rule out contraindications to the coadministration of the agent.
“Consultation with other members of the health care team, particularly pharmacists, can prove to be extremely valuable,” he added. “However, a health care provider’s fundamental understanding of the drug-drug interactions with cardiovascular medications is key.”
“Cardiovascular Drug Interactions With Nirmatrelvir/Ritonavir in Patients With COVID-19,” was published in JACC.